Codeine is categorized as an opioid pain medication. It is a prescription medication that aids in relieving minor to moderate pain. An overdose can occur if accidentally taken or intentionally in dosages higher than the prescribed amount.
What are the indications?
The signs of codeine overdose might vary from one individual to another. The symptoms that might manifest can range from minor to severe and can affect different parts of the body.
In most cases, the signs that might arise include the following:
- GI tract spasms
- Nausea and vomiting
- Increased sweating
- Confusion and drowsiness
- Wheezing and respiratory difficulties
- Low blood pressure
- Reduced breathing rate and pulse rate
Management of codeine overdose
Always bear in mind that codeine overdose is considered as a life-threatening condition. If the individual is in a state of coma or suffering from dangerous symptoms, call for emergency assistance right away.
Do not attempt to induce vomiting unless instructed by the individual to do so. Once the individual is taken to the nearest emergency department, bring the container or bottle of the drug along.
Upon arrival at a healthcare facility, the following might be carried out:
- Gastric lavage to eliminate the drug from the stomach
- Breathing support if needed
- Administration of drugs to counteract the effects of the overdosed drug
- Activated charcoal to prevent the absorption of the drug by the body
- Laxatives are given to eliminate the drug from the body
- Intravenous fluids
For mild cases of overdose where immediate medical care was provided, the outlook is generally good.
Disclaimer / More Information
The information posted on this page on codeine overdose is for learning and educational purposes only. To learn to recognize the indications, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.